The findings of a new study are disappointing: taking niacin (or vitamin B3), far from reducing heart attacks and deaths related to the heart, as had been believed so far, may even cause adverse results. Keep reading about niacin and patients with heart problems.
Apparently, combining niacin with a statin to lower cholesterol does not prevent heart attacks or strokes . This confirms a recent study, the largest one that has been conducted on niacin and patients with heart disease. The results were presented at the annual meeting of the American College of Cardiology in San Francisco.
In the study, led by Jane Armitage, professor at the University of Oxford, in England, almost 26,000 people took part. Participants who added vitamin B3 or niacin to the Zocor statin did not reduce the risk of heart-related deaths, non-fatal heart attacks , strokes, or the need to proceed with angioplasty or bypass surgery.
And there’s more: according to the study, people who took niacin had more bleeding and infections than those who took a placebo.
For years, niacin has been used for the purpose of increasing the level of “good” cholesterol (HDL) and reducing “bad” cholesterol (LDL) and triglycerides in people at risk of developing diseases. heart attacks and strokes . But niacin can cause other side effects, such as redness of the skin. A drug called l aropiprant can reduce this redness in people who take niacin.
The study included patients with narrowing of the arteries. Participants took 2 grams of extended-release niacin and 40 milligrams of laropipran, or corresponding placebos. All participants also took Zocor (simvastatin). The follow-up period lasted almost four years on average, and patients from China, the United Kingdom and the Scandinavian countries were examined.
The result of the study not only did not provide benefits for the cardiac health of the participants, but those who took niacin experienced more or less the same number of episodes related to the heart (13.2%) than those who took a placebo (13.7%) ).
Regarding side effects, they were similar in both groups. But, as reported in the online edition of the February 26 issue of the European Heart Journal , 25% of patients who took niacin with laropiprant dropped out of treatment, compared to 17% of those who took the placebo. This was mainly due to side effects (in addition to redness of the skin, itching, indigestion, diarrhea, diabetes and muscle problems).
Patients who followed the treatment were four times more likely to leave due to skin problems, and twice as high due to gastrointestinal or diabetes-related problems. They also experienced a four times greater risk of muscle pain or weakness than those who took the placebo.
The researchers believe that niacin, not the laropiprant, was the cause of those problems. They partly based their opinion on a previous study (AIM-HIGH), which was discontinued in early 2011, because the researchers did not find that niacin provided benefits to the participants.
Due to the results of these studies, niacin-based treatments may be ruled out to increase HDL cholesterol and reduce cardiovascular problems.
Regardless of this, there is something you can do on your own to reduce the risk of developing heart problems . Control your blood cholesterol levels, maintain a healthy weight, and adopt a healthy lifestyle, consuming a balanced diet based on lean meats, whole grains, poultry, fish and legumes (beans, beans or beans, among others), and rich in fruits and vegetables, as well as non-fat or low-fat dairy products. Limit saturated fats, avoid trans fats, refined sugar and excess salt. And, if you lead a sedentary life, combine diet with regular physical activity (exercise, walk at a rapid pace, run, lift weights, dance, work in your garden …) to keep your body and heart in top condition. And, of course, if your doctor recommends other medications to control your cholesterol or your triglycerides, take them too.